New Mexico, 2017

Hail in New Mexico, June 7, 2017

June 7, 2017 · NWS ABQ · 6 events in 3 counties and zones

An upper level ridge centered over western New Mexico and low level moisture in place over eastern New Mexico continued to generate active weather across the area for the fourth day in a row. Showers and thunderstorms developed along the central mountain chain during early afternoon hours and pushed slowly southeast onto the adjacent high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level ridge centered over western New Mexico and low level moisture in place over eastern New Mexico continued to generate active weather across the area for the fourth day in a row. Showers and thunderstorms developed along the central mountain chain during early afternoon hours and pushed slowly southeast onto the adjacent high plains. A strong thunderstorm moving southeast across Interstate 25 near Las Vegas dumped six inches of hail on the highway. A long-lived supercell thunderstorm that developed over Guadalupe County broke a car windshield near Anton Chico then produced two inches of quarter size hail near Milagro. The second day of severe thunderstorms near Capitan produced an impressive mesocyclone, several inches of quarter to golf ball size hail, and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 1:51 PM MST, 9 minutes earlier.

Area forecast discussion, Jun 7, 1:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
251 PM MDT Wed Jun 7 2017

.SYNOPSIS...
Another round of showers and thunderstorms today will impact central
and eastern NM through this evening. These storms will be capable of
producing heavy rain, strong outflow winds, small hail, and frequent
lightning strikes. A few storms may become severe over eastern NM
this evening. An upper level trough developing along the west coast
will force drier air into central and western NM Thursday. This dry
air will overtake all of NM Saturday through Monday with widespread
breezy to windy conditions. Temperatures will soar into the 80s and
90s across the entire state, with even some low 100s over the far
southeast plains. There are no indications of moisture returning to
the area for at least the next 7 days.

&&

.DISCUSSION...
Sufficient moisture and instability over the region today has led to
yet another round of showers and storms around the higher terrain.
The center of the upper level ridge has shifted slightly farther
east into northern Chihuahua so storm motions have become slightly
more east/southeast. GOES high density winds is picking up a 30 to
35kt speed max along the northern periphery of the upper high and
this is not shown well by models. The current SPC marginal risk area
extends to the central mt chain but would not be surprised to see
some strong storms in the Rio Grande Valley as well. The latest radar
and MRMS MESH products attest to this with strong storms on the
approach to the ABQ metro.

After an active evening over eastern NM, a much quieter pattern is
on the way for Thursday through much of next week. The upper trough
along the west coast will slide north of NM over the weekend and
force a large dry intrusion over the state. Stronger winds aloft will
interact with deepening surface low pressure over southeast CO to
produce at least widespread breezy conditions, especially for eastern
NM. The hottest temperatures of the season so far will develop over
the area beginning Friday. Much of central and western NM will soar
into the 80s and 90s, with low 100s likely over the southeast plains
through Monday.

The upper trough will pass north of NM Monday and allow temps to
trend cooler over the state Tuesday. A zonal flow flow pattern will
develop in its wake Wednesday with no end in site to dry and very
warm conditions through the end of next week.

Guyer

&&

.FIRE WEATHER...
The weather pattern today has held very comparable to yesterday with
the placement and coverage of storms favoring the southwestern
mountains and central mountain chain. And with the ridge of high
pressure aloft over western NM, storms will continue to drift to the
southeast at about 10 to 15 mph, gradually filling into the high
plains in the eastern tier of the state through the evening. The
driest air has invaded the far northwestern to west central zones
where RH has already fallen below 15 percent. Fortunately,
prevailing winds have been fairly light, but showers and
thunderstorms will create their own localized gusty and erratic wind
fields through the evening. With all the storms expected east of the
mountains this evening, outflow is expected to be channeled through
the gaps/canyons and into the Rio Grande valley where some gusty
conditions could develop.

As has been advertised for a few days now, some drier air is still
expected to invade more of northwestern to north central NM on
Thursday. This will limit storm potential there with a chance for a
few drier thunderstorms on the edge of the drier airmass nosing in.
The extent of the drying in the northwest corner will be substantial
with single digit dewpoints and RH values plummeting to 5 percent or
less around the northwest plateau/San Juan basin. Breezes will be
moderate in the central to western zones Thursday afternoon. High
Haines of 6 will encompass this dry air. Isolated to scattered
storms will still be possible in the southwest mountains and along
and east of the central mountain chain, and perhaps a few strong to
severe cells along/east of the central mountain chain.

The drier westerly flow advances even farther east by Friday as the
ridge aloft begins to lay over due to an approaching Pacific upper
low. Dewpoints will lower substantially, enough to shut down
thunderstorm chances even in the plains of NM. Temperatures will run
near to slightly above normal with breezy conditions.

The breezes will continue increasing day-by-day into Saturday,
Sunday, and Monday as the flow aloft steadily increases while the
upper low works into the Great Basin. Conditions may not initially
meet critical thresholds on Saturday, but critical winds will become
increasingly juxtaposed over the dry, unstable airmass toward Sunday
and more-so on Monday. This period will warrant close attention
given the abundant recent wildfires and controlled burning ongoing,
but it does certainly fit within the climatological norm.

52

&&

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will favor the southwest mountains and
areas along and east of the central mountain chain again today with a
few isolated storms also filling between. Some storms will be strong
to severe again along and east of the central mountain chain with
activity drifting east or southeast at about 10 to 15 mph through the
afternoon and evening. Large hail, gusty downburst winds, and heavy
downpours will temporarily bring ceilings/visibility down to MVFR/IFR
categories. Any storms that develop along or west of the Rio Grande
would generally tend to produce more gusty winds rather than heavy
rain/hail. Storms are expected to slowly diminish through the late
evening and early morning hours Thursday.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  92  54  91 /   5   5   0   0
Dulce...........................  45  85  43  84 /  10   5   5   0
Cuba............................  51  87  51  87 /  20   5   5   0
Gallup..........................  50  88  46  87 /  10   5   0   0
El Morro........................  46  82  44  82 /  30  10   5   0
Grants..........................  53  87  49  87 /  20  10   5   0
Quemado.........................  55  82  54  83 /  30  20   5   0
Glenwood........................  52  94  53  96 /  40  40   5   0
Chama...........................  45  79  44  78 /  20  10   5   0
Los Alamos......................  58  81  59  83 /  50  10   5   0
Pecos...........................  49  84  51  85 /  60  20  10   5
Cerro/Questa....................  48  78  47  80 /  40  20  10   5
Red River.......................  41  72  42  73 /  50  30  10   5
Angel Fire......................  37  75  38  76 /  50  30  10   5
Taos............................  45  83  45  85 /  40  10  10   0
Mora............................  48  79  50  81 /  50  20  10   5
Espanola........................  59  89  58  90 /  40   5   5   0
Santa Fe........................  57  83  57  84 /  50  10  10   0
Santa Fe Airport................  54  88  54  89 /  50   5   5   0
Albuquerque Foothills...........  63  91  62  92 /  40   5   5   0
Albuquerque Heights.............  64  92  64  93 /  30   5   5   0
Albuquerque Valley..............  63  93  62  94 /  30   5   5   0
Albuquerque West Mesa...........  62  94  61  94 /  30   5   0   0
Los Lunas.......................  60  95  59  96 /  30   5   5   0
Rio Rancho......................  63  92  62  93 /  30   5   0   0
Socorro.........................  62  92  61  95 /  30  10  10   0
Sandia Park/Cedar Crest.........  50  87  52  88 /  40  10   5   0
Tijeras.........................  57  89  58  90 /  40   5   5   0
Moriarty/Estancia...............  51  87  51  88 /  40  10  10   0
Clines Corners..................  52  84  53  86 /  50  10  10   0
Gran Quivira....................  55  88  56  90 /  50  10  10   0
Carrizozo.......................  61  88  62  91 /  40  10  20   5
Ruidoso.........................  51  82  54  85 /  60  40  30  10
Capulin.........................  49  80  52  85 /  50  30  40   5
Raton...........................  47  86  50  89 /  50  30  30   5
Springer........................  49  87  49  90 /  50  20  20   5
Las Vegas.......................  49  84  52  86 /  50  20  10   5
Clayton.........................  53  85  57  91 /  60  30  30   5
Roy.............................  52  85  53  91 /  50  20  20   5
Conchas.........................  60  92  61  96 /  50  20  20   5
Santa Rosa......................  55  91  58  95 /  50  20  10   0
Tucumcari.......................  58  94  60  98 /  50  20  30   5
Clovis..........................  60  90  61  96 /  60  20  30   5
Portales........................  62  90  64  96 /  60  20  30   5
Fort Sumner.....................  61  92  63  97 /  50  20  20   5
Roswell.........................  64  96  64 101 /  50  20  20   5
Picacho.........................  59  88  62  92 /  60  30  30   5
Elk.............................  56  83  59  87 /  60  30  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 2:55 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Jun 7 2017

NMZ501>540-081000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening for much of the east central and southeast plains of
New Mexico where isolated thunderstorms may be capable of producing
large hail, damaging winds, and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong thunderstorms are possible across the eastern plains
Thursday afternoon and evening. Otherwise, dry air from the west will
end thunderstorms chances on Friday. Very dry air along with very
warm to hot temperatures and breezy to locally windy conditions are
expected over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and for eastern New Mexico
due to the threat for severe thunderstorms.

33

In the hours before

Special weather statement, Jun 7, 12:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT WED JUN 7 2017

NMZ515-529-072030-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
153 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Romeroville, or near Las Vegas, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Tecolote, Chapelle, San Agustin,
Ojitos Frios, San Geronimo, Los Montoyas and San Pablo.

This includes Interstate 25 between Mile Markers 331 and 347.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10546 3568 10532 3549 10498 3529 10520
TIME...MOT...LOC 1953Z 311DEG 19KT 3556 10532

54
Special weather statement, Jun 7, 1:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT WED JUN 7 2017

NMZ515-528-072045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
205 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ocate, or 22 miles west of Springer, moving southeast
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound and Rayado.

This includes Interstate 25 between Mile Markers 382 and 402.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3629 10514 3643 10498 3612 10453 3593 10477
TIME...MOT...LOC 2005Z 315DEG 36KT 3631 10499

54
Special weather statement, Jun 7, 1:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT WED JUN 7 2017

NMZ508-520-072115-
Southwest Mountains-Lower Rio Grande Valley-
231 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Monticello, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 119.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3348 10731 3353 10745 3371 10739 3368 10706
      3348 10712
TIME...MOT...LOC 2031Z 284DEG 13KT 3361 10734

54
Special weather statement, Jun 7, 1:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT WED JUN 7 2017

NMZ515-529-072115-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
236 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 10 miles southwest of Las Vegas, moving southeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romeroville, Tecolote, Los Montoyas, Chapelle, San Agustin and Ojitos
Frios.

This includes Interstate 25 between Mile Markers 326 and 341.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3546 10547 3559 10532 3542 10500 3522 10522
TIME...MOT...LOC 2036Z 311DEG 17KT 3548 10533

54

The radar

The Albuquerque radar (KABX), 137 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, San Miguel

When
June 7, 2:00 PM MST to 2:08 PM MST
Where
San Miguel County, 1.13 mi W of Blanchard
Measured
1 in hail
Reported by
Department of Highways
Coordinates
35.390, -105.340

NMDOT reported quarter size hail accumulated five to six inches deep along Interstate 25 near Chapelle.

Hail, Guadalupe

When
June 7, 3:56 PM MST to 4:01 PM MST
Where
Guadalupe County, 9.73 mi W of Pintada
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.900, -105.240

Hail up to the size of quarters near Milagro. Spotter reported that a family members windshield was smashed from this same storm farther to the north of this location.

Hail, Lincoln

When
June 7, 5:30 PM MST to 5:35 PM MST
Where
Lincoln County, 3.64 mi NNE of Capitan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -105.570

Hail up to the size of quarters near Capitan.

Hail, Lincoln

When
June 7, 5:37 PM MST to 5:43 PM MST
Where
Lincoln County, Capitan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.540, -105.590

Hail up to the size of golf balls in Capitan. Heavy rainfall and hail accumulations at Brewer Ranch produced flooding in low lying areas.

Hail, Lincoln

When
June 7, 5:38 PM MST to 5:43 PM MST
Where
Lincoln County, Capitan
Measured
1 in hail
Reported by
Department of Highways
Coordinates
33.540, -105.590

Hail up to the size of quarters near Capitan.

Hail, Lincoln

When
June 7, 7:35 PM MST to 7:39 PM MST
Where
Lincoln County, 3.19 mi ESE of Nogal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.540, -105.660

A second round of storms produced quarter size hail in Capitan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692836, 692837, 692838, 692839, 692840, 692841.